×

zbMATH — the first resource for mathematics

The LMC-compactification of a topological semigroup. (English) Zbl 0655.22001
It is known [J. Berglund, H. Jungheim, and P. Milnes, Compact right topological semigroups and generalizations of almost periodicity (Lect. Notes Math. 663, 1978; Zbl 0406.22005)] that any Hausdorff semitopological semigroup (operation is separately continuous on both sides) has a compactification (e,X) maximal with respect to the property that it is a right topological semigroup (right translations are continuous) and the requirement that \(\lambda_{e(s)}(x)=e(s)x\) is continuous for each \(s\in S\). The principal results of this paper show that this conclusion and other analogous ones for other compactifications can be obtained without the assumptions of any continuity or separation.
First, S is assumed to be a semigroup with a topology. It is shown that the compactification (e,X), called the LMC-compactification, for Hausdorff semitopological semigroups is a compactification with respect to the same properties for this S. Second, analogous results are obtained for the almost periodic, strong almost periodic, and weak almost periodic compactifications.
By extending the LMC-compactification to a semigroup with topology, some information about the nature of the mapping e: \(S\to X\) is lost. Conditions under which e is open or one-to-one are investigated. The paper concludes with some examples that give information on the structure of the LMC-compactification.
Reviewer: B.L.Madison

MSC:
22A15 Structure of topological semigroups
54D35 Extensions of spaces (compactifications, supercompactifications, completions, etc.)
PDF BibTeX XML Cite
Full Text: EuDML
References:
[1] J. Berglund, N. Hindman: Filters and the weak almost periodic compactification of a discrete semigroup. Trans. Amer. Math. Soc. 284 (1984), 1-38. · Zbl 0548.22002
[2] J. Berglund H. Junghenn, and P. Milnes: Compact right topological semigroups and generalizations of almost periodicity. Lecture Notes in Math. 663 (1978). · Zbl 0406.22005
[3] R. Ellis: Locally compact transformation groups. Duke Math. J. 24 (1957), 119-215. · Zbl 0079.16602
[4] L. Gillman, M. Jerison: Rings of continuous functions. van Nostrand, Princeton, 1960. · Zbl 0093.30001
[5] E. Hewitt: On two problems of Urysohn. Annals of Math. 47 (1946), 503-509. · Zbl 0060.39511
[6] P. Milnes: An extension theorem for functions on semigroups. Proc. Amer. Math. Soc. 55 (1976), 152-154. · Zbl 0319.22002
[7] P. Milnes: Compactifications of semitopological semigroups. J. Australian Math. Soc. 15 (1973), 488-503. · Zbl 0266.22002
[8] T. Mitchell: Topological semigroups and fixed points. Illinois J. Math. 14 (1970), 630-641. · Zbl 0219.22003
[9] I. Namioka: Right topological groups, distal flows, and a fixed point theorem. Math. Systems Theory 6 (1972), 193-209. · Zbl 0239.22001
[10] C. Rao: Invariant means on spaces of continuous or measurable functions. Trans. Amer. Math. Soc. 114 (1965), 187-196. · Zbl 0139.30901
[11] L. Steen, J. Seebach: Counterexamples in topology. second edition. Springer-Verlag, New York, 1978. · Zbl 0386.54001
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.